Police investigate morphine overdose claim after baby's death
Police are probing the death of an eight-week-old baby, allegedly from a massive morphine overdose at one of Britain's top children's hospitals.
Three staff have been suspended and interviewed by police following the death of Hanna Faheem.
The baby was admitted with breathing difficulties, and died in her mother's arms, the Sheffield Star reports.
The investigation is over the administration of a controlled drug and detectives are waiting for the results of pathology tests.
Her mother Naseem Akhtar, from Sheffield said she initially believed her daughter had lost the fight for life against rare genetic condition Edwards' Syndrome, with which she had been born less than two months earlier.
But she was later told detectives were investigating whether Hanna was given 10 times too much morphine in Sheffield Children's Hospital, a 3.5mg dose instead of the correct 0.35mg.
South Yorkshire Police confirmed they are investigating following Hanna's death 'regarding the administration of a controlled drug' is ongoing.
Detectives are awaiting the results of pathology tests, and an inquest has been opened. Hanna, from Brightside in Sheffield, was admitted to the hospital with breathing difficulties, and died in her mum Naseem Akhtar's arms.
As her family prepared for her funeral, detectives arrived to halt the ceremony - and Hanna's body was seized for a post-mortem examination.
Naseem said she initially believed her daughter had lost the fight for life against the rare genetic condition Edwards' Syndrome, with which she had been born less than two months earlier.
But she said she was later told detectives were investigating whether Hanna was given 10 times too much morphine in hospital - a 3.5mg dose instead of the correct 0.35mg.
"I feel as if my whole life has been turned upside down," Naseem, aged 38, she told The Star.
"When CID came to the house and stopped the funeral that was the first we knew anything suspicious had happened.
"They said she may have been given too much morphine - 10 times more - and it had been realised an hour later."
A police spokesman confirmed: "South Yorkshire Police is currently investigating the death of a two-month-old child following admission to Sheffield Children's Hospital.
"The investigation regarding the administration of a controlled drug is ongoing, and officers are waiting for the results of a pathology report."
Hanna was born on October 21 last year at the Jessop maternity wing, and soon afterwards doctors found she had Edwards' Syndrome.
The rare genetic disorder occurs when a child is born with three copies of chromosome 18, rather than the usual two. Most babies die before birth, and the condition often causes trouble with feeding and breathing.
"They told me she had a limited lifespan, and that she needed to go home and spend time with her family," said Naseem.
"She was such a beautiful baby, and very much loved." Nearly two months later, at around 10.30pm last December 16, Naseem noticed Hanna had a chesty cough and sore throat, so called an ambulance as she had been advised. After arrival at the hospital her condition worsened.
"One of the doctors said she was really poorly," said Naseem. "I said to the nurses, 'Can't you give her something to take the mucus out?'.
"One of the drugs was morphine, and the other was to relieve congestion in her chest.
"It seemed she was getting better, but at around 4am we were taken on to the ward. I picked Hanna up, and I was crying, because I knew there was something wrong happening. She died in my arms."
Hanna died at 5.30am, and within hours the funeral was arranged at the Madani Masjid Mosque in Wincobank, with hundreds of mourners expected.
"But at 12.50pm CID came to the house and stopped the funeral," said Naseem.
She added: "I know she was going to die anyway. But we didn't think it was her time."
A hospital spokeswoman said: "We have been notified by the police that they are investigating a death at the hospital on December 17. As this is a police investigation, it would be inappropriate to comment further."